ADVERTISEMENT
ADVERTISEMENT
Tina Davis

Can too much medication make seizures worse?

Hi I have been on Depakote for the past 5.5yrs and over the past 9mths have been suffering from horrible side effects that have never occurred before. They occur about 1-2hrs after taking my AM dose, eg: dizziness, nausea, dirrorea, increased ringing in ears, vertigo, difficulty concentrating or focusing on anything. Sometimes I wake up like I am in a fog. All this leads to anxiety which automatically makes things worse.

Up until 9mths ago I was on 1500mg/daily and due to these side effects I have been slowly decreasing the dosage and am now at 750mg/daily. My previous neuro mentioned that too much meds can increase the likelihood of seizures. That totally freaks me out, so whenever this feeling comes on I worry about having a seizure and so I feel like I'm on a treadmill I can't get off of.

I recently tried switching to Lamictal but the side effects became even worse. My new neuro made me feel rather stupid by saying she'd never had anyone in 5yrs have any reaction to the drug and I should just try halving or quartering the dose. I told her no thanks. Apart from those 2 drugs I have also had an awful reaction to Tegretol.

I have 2 young girls and feel awful that I can't be a good mum to them when I'm doped up on medication. My husband is great but he has to hold down a job which involves travel.

Does anyone know of any meds that have few side effects and something that your body will tolerate when you are trying to get off Depakote? Or does anyone know of the smallest dose allowable for someone on Depakote? I'm not someone who has a great deal of seizures and I'm wondering whether the meds are really worth continuing on with. Any advice is most apprecited.

 

 

Comments

Re: Can too much medication make seizures worse?

HI Tina, firstly I totally emapthise with your meds situation. I've had really bad side effect trouble with all the AEDs to the point that's there's only 2 drugs left to try and I refuse to. I'm currently on Lamictal and I do have a few issues with it, mostly vision trouble and tremor, but compared with all the other meds this one is brilliant for me. I'll never have sz controll but I can at least function between szs. I was on depakote for 3 years and was very miserable.

Ignore thatneuro who says she's never had anyone have any reactions with lamictal- all the AEDs have side effects and all of us get some of the side effects butit's totally individual how much. I recently encountered a locum neuro who is trying to push Topomax on everyone who sees her)she tried it with 2 of my friends) and she's absolutely adament it has no side effects whatsoever, not even being drowsy at the beginning. So sadly there are doctors like that.

To answer your main question- yes, for some people high doses of AEDs can make our szs worse, it's a kind of paradoxical reaction, or it's often a complication of drug toxicity. Sopme of the meds can change seizure types as well.  Usually if the drug is the culprit reducing the dose down will fix the problem. Some people can tolerate higher than usual doses of certain drugs, others can't. Just remeber all of this is completely individual, there are no set rules, so long as the person isn't toxic on their meds. I do think there are neuros out there who are so determined to get someone sz-free that they just keep upping the dosages without consideration to side effects and quality of life which is really irresponsible.

If you've got a formal diagnosis of epilepsy then it's likely you'll need to be on meds for a while to stop them getting worse, but there is always the possiblity down the track that you may be able to give it a go coming off meds. But that's something that's got to be done in conjunction with your neuro, don't EVER try coming off them on your own, ok?

Hope that's of some help. Take care

Kay x

Re: Can too much medication make seizures worse?

The toxicity thing causing seizures is interesting and most likely accuarate. I had an aura and night seizure while on Keppra. THey happened so close together that it was as if I was worse on that med than I was when not taking any seizure meds at all. I was also having v. bad side effects at the time so it is possible the drugs caused the seizures.

 

 

Re: Can too much medication make seizures worse?

hi,

first lets get the to reality.  AEDs cause side effects.  no exceptions.  all medications for that matter.  that is why they are listed in the literature.  Docs for the most part, don't have a cue about having seizures or the medications they use .  That is not to say they are not good docs.  Medications over time can change how they effect each of us.   to much you get toxic.   to little, not effective.  body changes can cause both, even if you changed nothing.

second.  Any doc that makes you feel stupid, is not listening to you.  they are trying to just tell you and be on there merry way.  The big deal is trust.  if you are not comfortable with the way the doc is treating you as a person, or as a person with epilepsy.  it is time for a new doc.   If you don't trust them, you won't talk and they won't listen.  one, the other, or both.

there are several new medications now.  some of the old one still work for some people.  The end is there is no way to  predict how anyone will react to any medication, or combination of medications. 

it is a good thing that your husband is doing what he can do.  i hope it helps.   rikk

Re: Can too much medication make seizures worse?

Hey sweety

Ive just been diagnosed with epilepsy, and it scares me, AND makes me feel like a bad mum not being "in Controll" of my self all the time, but i've been taking valporate, 200mg in the morning and 500mg at night, i find taking the stronger 1 at night and the weaker 1 in the morning better, as it makes me drowsy and atleast at night i can sleep it off, BUT my Dr suggested I just take 1 500mg and 1 200mg both at night and nothing in the morning, and since i started taking that way i feel heaps better and brighter the next day. BUT WHAT EVE YOU DO HUN, DO NOT THINK YOU ARE A BAD MUM IN ANY WAY, WE HAVE AN ILLNESS HUN, AND THESE THINGS ARE SENT TO TRY US AND MAKE US STRONGER PEOPLE, AND I HAVE A COUNCELLOR THAT EXPLAINED SOMETHING TO ME, AND THAT IS THAT OUR CHILDREN WILL GROW UP AND BE MUCH MORE UNDERSTANDING AND CARING YOUNG ADULTS BECAUSE OF KNOWING WHAT THEY KNOW. HOLD YOUR HEAD HIGH HUN, DONT GIVE UP, THERE IS A LIGHT AT THE END OF THE TUNNEL, WE JUST GOT TO FIND IT~! NOT ALL Dr's REALLY KNOW IT ALL, THEY ARE GUESSING AT TIMES TOO, AS EVERY BODY IS DIFFERENT, THEY CANT SAY THAT " HEY THIS DRUG HAS WORKED FOR EVERYONE ELSE, SO IT SHOULD WORK FOR YOU, THEY DONT KNOW HOW YOUR BODY WORKS, THEY ARE STILL LEARNING "ON US" UNFORTUNATLY. HANG ON IN THERE, YOU HAVE A GREAT HUBBY LIKE MINE SO IT SOUNDS LIKE, I OWE MY HUSBAND SO MUCH, HE HAS BEEN GREAT, BUT THATS WHAT MARRIAGE IS ALL ABOUT, THROUGH SICKNESS AND HEALTH, THROUGH GOOD TIMES AND BAD. GET BACK TO ME BEAUTIFUL. MUCH LUV

Re: Can too much medication make seizures worse?

Sometimes when you've been on a medication for so long, you get used to it and it can start to cause seizures instead of stopping them.

Re: Can too much medication make seizures worse?

Some drugs reduce the efficacy of other drugs taken alongside them.  This means one has to take a higher dosage of the latter for them to be effective.  One example of these drugs is Phenytoin/Dilantin and it might be the case that removing it from your drug portfolio - if you are having it - would make your condition better.  It was in my case.  With 400m/d Phenytoin and 400mg/d Lamictal my epi was  not perfectly controlled but removing the Phenytoin and taking just 200mg/d of the Lamictal - half the previous doseage - I no longer have seizures of any sort.  More is not necessarily better.

Chris